Ohio, 2020

Heavy Snow in Ohio, December 24 to 25, 2020

December 24 to 25, 2020 · NWS RLX · 8 events in 8 counties and zones

An arctic cold front swept across southeast Ohio during the afternoon and evening of Christmas Eve. Rain changed to a period of heavy snow during the evening with a period of snowfall rates of near two inches an hour as it passed over the region.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An arctic cold front swept across southeast Ohio during the afternoon and evening of Christmas Eve. Rain changed to a period of heavy snow during the evening with a period of snowfall rates of near two inches an hour as it passed over the region. Snowfall amounts ranged from 5 to 9 inches across the southeastern portions of the state, leading to treacherous road conditions and a few areas of significant car backups on the evening of December 24th. Snow showers remained in the air all of Christmas Day bringing some additional accumulations. This system produced our first white Christmas in several years for many locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 24, 12:33 PM EST, 27 minutes earlier.

Area forecast discussion, Dec 24, 12:33 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1233 PM EST Thu Dec 24 2020

.SYNOPSIS...
Strong cold front crosses this afternoon bringing significant
snow to much of the area and arctic air for Christmas Day. High
pressure brings moderating temperatures for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 905 AM Thursday...

Previous forecast remains on track. No changes needed at this
time.

As of 340 AM Thursday...

Rain showers continue to move across the area, gradually
expanding in coverage. Rain chances will continue to increase
throughout the morning and steady showers, increasing in
intensity by the late morning/afternoon, will persist for much
of the day ahead of the cold front.

Temperatures this morning will start out fairly mild in the upper
40s to lower 50s for much of the area, and will become cooler
throughout the day as the cold front approaches, with a sharp
drop to below freezing once the front actually passes.
Temperatures should continue growing colder behind the front
into Christmas morning when much of the area will be in the
teens, with single digits possible in the mountains.

Currently, the front is pushing into Ohio and is expected to
reach the western portion of our area this morning and exit by
the evening, crossing throughout the day. Plenty of moisture
will be present with this system, and multiple features will
help provide forcing for precipitation to occur. One of these
features is surface low pressure to the south of the area that
will move northeast along the eastern half of the region this
afternoon. Additionally, an upper level trough approaches the
area through the day, moving over the area tonight and also
assisting with enhancing forcing with this system.

Precipitation will fall as rain through the first part of the
afternoon as the front continues to approach from the west. Once
the cold front moves through and temperatures drop behind it,
snow will be likely for areas behind the front starting along
the west this afternoon and with snow showers possible for the
entire area by this evening. Some models suggest a period of
high snowfall rates for a few hours this evening, roughly around
0Z-6Z, when most of the snowfall will likely occur.

Expected rainfall amounts will be around 0.75 to 1.25 inches
for much of the area. Overall, flooding shouldn't be an issue,
however isolated water issues may be possible, especially in low
lying or flood prone areas.

For the current forecast snowfall totals, much of the area
should get at least 3 inches with this system, mostly along the
west, increasing gradually towards the east for our area
possibly up to around 6-7 inches for the central portion of the
area. Based on current model guidance, the mountains are
expected to get somewhere around 4-5 inches, less than what is
expected for the central part of the area. Confidence in this
is somewhat low, however the models show the placement of the
surface low not quite over the mountains but slightly westward,
and this may aid with keeping the mountains from receiving as
much snow as some areas in the lowlands may receive. However,
it may be possible the mountains end up getting hit harder and
end up with more snow than currently forecast.

Snow shower chances and intensity will gradually lower from
southwest to northeast tonight as the features move off to the
east/northeast, however lighter snow showers and flurries will
be possible for the area into Christmas Day.

For anyone traveling today, the worst conditions will likely
start this afternoon and evening as rain begins to transition
to snow, especially during the period where higher snowfall
rates are expected to occur. From there, conditions will
continue to be pretty bad through the night.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 535 AM Thursday...

Christmas Day will be the coldest day of the season so far,
with arctic air firmly in place beneath the deep upper level
low. The upper low tracks across or very close to the forecast
area Christmas Day, resulting in deeper saturation starting
dendritic growth zone and extending well into the needle and
plates regime, and snow ratios near 20 to 1. Snow flakes should
be flying much of the day even if additional fluffy
accumulations are minimal during the afternoon and evening. The
winter storm warnings and the winter weather advisory expire
early Christmas afternoon.

Strong winds accompanying the system will produce wind chills in
the single digits below zero in the mountains and single digits
above zero across the lowlands, from early Christmas morning
into Saturday morning. High pressure will build in by dawn
Saturday, with actual low temperatures in the single digits in
the mountains, and 10-15 across the lowlands. Wind Chill
advisories remain in effect for the highest ridges from early
Christmas morning into Saturday morning.

High pressure Saturday brings dry weather with sunshine and
light winds, taking the bite out of the cold, as lowland
temperatures creep above freezing. Saturday night will be clear,
calm and cold beneath the high.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 535 AM Thursday...

High pressure will gradually shift off to the northeast
throughout the day Sunday, keeping the area dry amid a milder
southerly flow in its wake..

A progressive prevails next week, in the wake of the large
trough moving offshore early in the weekend. Weather systems
crossing early in the week, and then again later in the week,
are expected to bring mainly rain.

Central guidance temperatures looked good, a just little below
normal Tuesday behind the early week system, otherwise near to
a little above normal.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 1232 PM Thursday....

Cold front, evident in surface analysis entering to the Middle
Ohio Valley at the beginning of the period, expected to
continue moving east into WV through tonight. Sub-freezing
temperatures behind the front will change pcpn type to all snow
quickly allowing for deteriorating conditions spreading west to
east. Expect IFR conditions under snow showers at PKB, HTS and
CRW around 20-21Z. Conditions could deteriorate to LIFR later by
sunset under heavier snow showers. These conditions will spread
east to affect the rest of sites tonight. Intensity of snow may
decrease late tonight into tomorrow morning but at least light
snow showers and/or flurries will likely persist through the end
of the period.

Southerly winds will shift quickly from the west behind the front,
continuing gusty to around 22 knots.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing of rain changing to snow may be vary for
a couple of hours. Non-convective LLWS may need to be included in
future TAFs if sfc winds become weaker than forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
EST 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
CRW CONSISTENCY  L    L    M    M    L    L    M    H    H    H    M    M
HTS CONSISTENCY  M    M    H    H    H    H    L    M    L    M    M    L
BKW CONSISTENCY  M    M    M    M    M    M    L    L    M    M    M    M
EKN CONSISTENCY  M    L    L    L    M    M    M    H    H    H    M    L
PKB CONSISTENCY  H    H    M    M    M    H    M    H    H    H    M    M
CKB CONSISTENCY  L    L    M    M    M    M    M    H    H    H    M    M

AFTER 18Z FRIDAY...
IFR or worse possible in snow on Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory from 7 PM this evening to 10 AM EST
     Friday for WVZ524.
     Winter Storm Warning until 1 PM EST Friday for WVZ005>010-014-
     017.
     Wind Chill Advisory from 4 AM Friday to noon EST Saturday for
     WVZ523-526.
     Wind Advisory until 10 PM EST this evening for WVZ523-526.
     Winter Storm Warning from 7 PM this evening to 1 PM EST Friday
     for WVZ523-526.
     Winter Storm Warning from 4 PM this afternoon to 1 PM EST
     Friday for WVZ011-013-015-016-018>020-024>034-039-040-
     515>522-525.
OH...Winter Storm Warning until 1 PM EST Friday for OHZ066-067-075-
     076-083>087.
KY...Winter Storm Warning until 1 PM EST Friday for KYZ101>103-105.
VA...Winter Storm Warning from 4 PM this afternoon to 1 PM EST
     Friday for VAZ003-004.

&&

SYNOPSIS...TRM/CG
NEAR TERM...ARJ/CG
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...ARJ
Hazardous weather outlook, Dec 24, 5:07 AM EST, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
507 AM EST Thu Dec 24 2020

VAZ003-004-WVZ011-013-015-016-018>020-024>034-039-040-515>522-525-
251015-
Dickenson-Buchanan-Tyler-Lincoln-Kanawha-Roane-Calhoun-Ritchie-
Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Randolph-
507 AM EST Thu Dec 24 2020

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 PM
EST FRIDAY...

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>010-014-017-251015-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Putnam-Wirt-
507 AM EST Thu Dec 24 2020

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM
EST FRIDAY...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ523-526-251015-
Northwest Pocahontas-Southeast Randolph-
507 AM EST Thu Dec 24 2020

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
FRIDAY...
...WIND CHILL ADVISORY IN EFFECT FROM 4 AM FRIDAY TO NOON EST
SATURDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Storm Warning.
   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ524-251015-
Southeast Pocahontas-
507 AM EST Thu Dec 24 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST FRIDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

TRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Athens

When
December 24, 1:00 PM EST to December 25, 6:00 AM EST
Where
Athens forecast zone
Reported by
CoCoRaHS
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

Heavy Snow, Gallia

When
December 24, 1:00 PM EST to December 25, 6:00 AM EST
Where
Gallia forecast zone
Reported by
Public
Coordinates
38.825, -82.317 (the zone’s center; the record gives no point)

Heavy Snow, Jackson

When
December 24, 1:00 PM EST to December 25, 6:00 AM EST
Where
Jackson forecast zone
Reported by
Public
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

Heavy Snow, Lawrence

When
December 24, 1:00 PM EST to December 25, 6:00 AM EST
Where
Lawrence forecast zone
Reported by
Social Media
Coordinates
38.599, -82.537 (the zone’s center; the record gives no point)

Heavy Snow, Meigs

When
December 24, 1:00 PM EST to December 25, 6:00 AM EST
Where
Meigs forecast zone
Reported by
911 Call Center
Coordinates
39.082, -82.023 (the zone’s center; the record gives no point)

Heavy Snow, Perry

When
December 24, 1:00 PM EST to December 25, 6:00 AM EST
Where
Perry forecast zone
Reported by
COOP Observer
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

Heavy Snow, Vinton

When
December 24, 1:00 PM EST to December 25, 6:00 AM EST
Where
Vinton forecast zone
Reported by
Trained Spotter
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

Heavy Snow, Washington

When
December 24, 1:00 PM EST to December 25, 6:00 AM EST
Where
Washington forecast zone
Reported by
Social Media
Coordinates
39.455, -81.495 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929623, 929624, 929625, 929626, 929627, 929628, 929629, 929630.